Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 410, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 2009, 4:52 PM MDT for 4 counties in Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2009, 4:52 PM MDT (22:52 UTC)
- Expired
- Sep 8, 2009, 5:45 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:15 PM MDT | HAIL 0.75 | 8 Ne Ellsworth, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 082252
SVRLBF
NEC031-069-075-161-082345-
/O.NEW.KLBF.SV.W.0410.090908T2252Z-090908T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM MDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
WESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 545 PM MDT
* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DIPPING VAT MEADOW TO 12 MILES
WEST OF RICHARDSON LAKE...OR ALONG A LINE EXTENDING FROM 41 MILES
SOUTH OF GORDON TO 29 MILES NORTHWEST OF OSHKOSH...AND MOVING EAST
AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DIPPING VAT MEADOW BY 505 PM MDT...
RICHARDSON LAKE BY 530 PM MDT...
JERRY LAKE AND BINGHAM BY 540 PM MDT...
MOTHER LAKE...CRESCENT LAKE NWR...KINCAID LAKE AND BRITTON LAKE BY
545 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4190 10268 4236 10205 4233 10143 4160 10215
4159 10264 4173 10265 4174 10267 4180 10269
TIME...MOT...LOC 2252Z 274DEG 10KT 4224 10197 4163 10282
$$
BUTTLER3 follow-up statements
000
WWUS53 KLBF 082304
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM MDT TUE SEP 8 2009
NEC031-069-075-161-082345-
/O.CON.KLBF.SV.W.0410.000000T0000Z-090908T2345Z/
GARDEN NE-GRANT NE-SHERIDAN NE-CHERRY NE-
504 PM MDT TUE SEP 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...SOUTHEASTERN SHERIDAN...WESTERN GRANT AND
NORTHERN GARDEN COUNTIES...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DIPPING VAT MEADOW TO
WATSON LAKE TO TRALNOR LAKE...OR ALONG A LINE EXTENDING FROM 39 MILES
SOUTHEAST OF GORDON TO 38 MILES EAST OF ALLIANCE TO 26 MILES
SOUTHEAST OF ALLIANCE...MOVING EAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DIPPING VAT MEADOW BY 515 PM MDT...
DIPPING VAT MEADOW BY 520 PM MDT...
CRESCENT LAKE NWR BY 530 PM MDT...
JERRY LAKE...BINGHAM...KINCAID LAKE AND MOTHER LAKE BY 545 PM
MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4190 10268 4236 10205 4233 10143 4160 10215
4159 10264 4173 10265 4174 10267 4180 10269
TIME...MOT...LOC 2304Z 274DEG 10KT 4229 10188 4215 10211
4184 10249
$$
BUTTLER000
WWUS53 KLBF 082317
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM MDT TUE SEP 8 2009
NEC031-069-075-161-082345-
/O.CON.KLBF.SV.W.0410.000000T0000Z-090908T2345Z/
GARDEN NE-GRANT NE-SHERIDAN NE-CHERRY NE-
517 PM MDT TUE SEP 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHERRY...SOUTHEASTERN SHERIDAN...WESTERN GRANT AND
NORTHERN GARDEN COUNTIES...
AT 515 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF DIPPING VAT MEADOW TO WATSON LAKE TO 7 MILES EAST OF
TRALNOR LAKE...OR ALONG A LINE EXTENDING FROM 40 MILES SOUTHEAST OF
GORDON TO 41 MILES EAST OF ALLIANCE TO 28 MILES SOUTHEAST OF
ALLIANCE...MOVING EAST AT 10 MPH.
THE MOST DANGEROUS AREA OF THUNDERSTORMS WITHIN THIS LINE...WERE
LOCATED 6 MILES NORTHEAST OF ELLSWORTH. GOLFBALL SIZE HAIL IS LIKELY
WITH THESE CELLS.
SEVERE THUNDERSTORMS WILL BE NEAR...
CRESCENT LAKE NWR BY 530 PM MDT...
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD BY 540 PM MDT...
JERRY LAKE...BINGHAM...KINCAID LAKE AND MOTHER LAKE BY 545 PM
MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4190 10268 4236 10205 4233 10143 4160 10215
4159 10264 4173 10265 4174 10267 4180 10269
TIME...MOT...LOC 2316Z 274DEG 10KT 4229 10183 4215 10206
4184 10245
$$
BUTTLER000
WWUS53 KLBF 082345
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM MDT TUE SEP 8 2009
NEC031-069-075-161-082354-
/O.EXP.KLBF.SV.W.0410.000000T0000Z-090908T2345Z/
GARDEN NE-GRANT NE-SHERIDAN NE-CHERRY NE-
545 PM MDT TUE SEP 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY...
SOUTHEASTERN SHERIDAN...WESTERN GRANT AND NORTHERN GARDEN COUNTIES
WILL EXPIRE AT 545 PM MDT...
STRONG THUNDERSTORMS CONTINUE OVER SOUTHWESTERN CHERRY AND PORTIONS
OF NORTHERN GARDEN COUNTY. AT THIS TIME...THE IMMEDIATE THREAT FOR
SEVERE THUNDERSTORMS HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4190 10268 4236 10205 4233 10143 4160 10215
4159 10264 4173 10265 4174 10267 4180 10269
TIME...MOT...LOC 2344Z 274DEG 10KT 4228 10172 4214 10195
4183 10235
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:40 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 8, 2:40 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT TUE SEP 8 2009 .SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY). UPPER TROUGH APPROACHING FROM THE WEST WILL BRING A SFC TROUGH/WEAK FRONT HALFWAY ACROSS THE FORECAST AREA TONIGHT...BEFORE THE FRONT WASHES OUT. THIS EVENING HOWEVER...CONVERGENCE ALONG THE FRONT WILL BE ADEQUATE FOR SHOWERS AND STORMS. MOISTURE IS IN PLACE AHEAD OF THE SURFACE FRONT/TROUGH WITH PRECIPITABLE WATER AT LBF THIS MORNING 1.30 INCHES. FORECAST PWS FROM 1.25 TO 1.50 INCHES EXPECTED THIS EVENING. ISOLATED HAIL UP TO ONE INCH POSSIBLE...WITH LOW POTENTIAL FOR DAMAGING DOWNBURST WINDS. MOST HAIL IN STRONGER STORMS HOWEVER WILL RANGE FROM PEA TO MARBLE. HEAVY RAINFALL WILL BE MOST COMMON WITH STORM MOTION EAST SOUTHEAST AT ONLY 5 TO 10 KTS. RAIN CHCS AS HIGH AS 60 PERCENT...GENERALLY ALONG A LINE FROM AINSWORTH THROUGH OGALLALA. WEDNESDAY...LINGERING SHOWERS SOUTHEAST WEDNESDAY MORNING BEHIND THE FRONT WITH SFC HIGH PRESSURE BUILDING IN. COOLER YET PLEASANT WITH HIGHS 75 TO 80. A WARMUP THURSDAY WITH A RETURN SOUTHERLY FLOW WITH APPROACHING UPPER TROUGH HIGHS SHOULD REACH LOWER 80S NORTHEAST TO MID 80S WEST. && .LONG TERM DISCUSSION (THURSDAY NIGHT THROUGH TUESDAY). A COLD FRONT WILL MOVE INTO NWRN NEBRASKA THURSDAY NIGHT BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO MOST OF THE AREA. BETTER RAIN CHC WILL COME FRIDAY FROM LIFT JUST AHEAD OF UPPER TROUGH. HIGHS FRIDAY FROM 72 TO 74. MEDIUM RANGE MODELS VARY WIDELY ON TRACK OF AN UPPER LOW FRIDAY THROUGH TUESDAY. MEDIUM RANGE MODELS ALL AGREE ON AN EVENTUAL REX BLOCK DEVELOPING. THE ECMWF SOLUTION IS THE PREFERRED SOLUTION AS IT BRINGS UPPER LOW INTO CENTRAL NEBRASKA SATURDAY EVENING...THEN ROTATES THE LOW CYCLONICALLY WESTWARD TOWARD NWRN NEBR BY MONDAY EVENING...THEN EASTWARD TOWARD NCTRL NEBR BY TUESDAY EVENING. WHAT THIS MEANS IS A SLIGHTLY COOL EXTENDED...MAINLY LOWER 70S...WITH SHOWER CHANCES EACH DAY. && .AVIATION... COLD FRONT APPROACHING THE AREA...WILL BE THE FOCUS FOR TSTM DEVELOPMENT THROUGH THE EVENING HOURS. TSTMS EXPECTED INTO THE KVTN TAF SITE BY 00Z...AND INTO KLBF BY AROUND 03Z. STORMS SHOULD DEPART TO THE EAST OF THE TERMINALS BY 05Z...WITH POSSIBLE STRATUS DEVELOPMENT IN THEIR WAKE. CONFIDENCE ON STRATUS DEVELOPMENT...AND PARTICULARLY ANY LIFR CONDITIONS IS LOW...AS ATMOSPHERE MAY BE WELL MIXED BEHIND TSTM. WINDS WILL SHIFT TO THE NORTHEAST AFTER 06Z BEHIND COLD FRONT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT AND LONG TERM...ROBERG AVIATION...TAYLOR
Hazardous weather outlook, Sep 8, 2:54 PM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 354 PM CDT TUE SEP 8 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-092100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 354 PM CDT TUE SEP 8 2009 /254 PM MDT TUE SEP 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS IN WESTERN AND NORTH CENTRAL NEBRASKA THROUGH LATE TONIGHT. A COLD FRONT PASSING THROUGH THE AREA IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW STORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE AGAIN POSSIBLE AS ANOTHER COLD FRONT PASSES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY. THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE TIMING OF THE FRONT. AS A RESULT...THERE IS ALSO UNCERTAINTY REGARDING THE RISK OF SEVERE WEATHER WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, Sep 8, 3:47 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL CODY 42.94N 101.25W
09/08/2009 M0.88 INCH CHERRY NE PUBLIC
0447 PM HAIL CODY 42.94N 101.25W
09/08/2009 M0.75 INCH CHERRY NE PUBLIC
&&
CARMELLocal storm report, Sep 8, 4:07 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SW CODY 42.91N 101.29W
09/08/2009 M1.50 INCH CHERRY NE PUBLIC
VERY HEAVY RAINFALL WAS ALSO OCCURRING AT THE SAME TIME.
&&
CARMELLocal storm report, Sep 8, 4:33 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 17 S CODY 42.69N 101.25W
09/08/2009 M0.75 INCH CHERRY NE PUBLIC
HEAVY RAINFALL WAS ALSO OCCURRING AT TIME OF THIS REPORT.
&&
CARMELLocal storm report, Sep 8, 4:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 SW CODY 42.91N 101.29W
09/08/2009 M1.50 INCH CHERRY NE PUBLIC
PREVIOUS REPORT OF PING BALL SIZED HAIL CAUSED BROKEN
SKYLIGHTS AT THIS LOCATION. RAINFALL HAS TOTALED 0.70 OF
AN INCH THROUGH 535 PM CDT.
&&
CARMELLocal storm report, Sep 8, 4:39 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 3 S NENZEL 42.88N 101.10W
09/08/2009 E1.00 INCH CHERRY NE PUBLIC
GROUND NEARLY WHITE FROM HAIL.
&&
BTAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:23 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 67 min |
| Sep 8, 4:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 48 min |
| Sep 8, 5:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.